Hail, Stanley
- When
- August 2, 11:00 PM MST
- Where
- Stanley County, 5.43 mi E of Hayes Airstrip
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.370, -100.890
Golf ball size hail caused damage to the house siding and vehicles.
A cold front pushing east along with strong winds off the surface brought severe thunderstorms to parts of central and northeast South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A cold front pushing east along with strong winds off the surface brought severe thunderstorms to parts of central and northeast South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 10:20 PM MST, 40 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 1220 AM CDT WED AUG 3 2016 .UPDATE... Issued at 632 PM CDT TUE AUG 2 2016 Storms have developed across Wyoming, Montana and far southwestern SD this evening. These are expected to continue to move farther east and possibly impact north central SD by late this evening. No changes made to POP timing at this point. Forecast is on track. && .SHORT TERM...(This Evening through Thursday Night) Issued at 254 PM CDT TUE AUG 2 2016 Heat and storm chances are the main issue to deal with in the short range. For tnt expect a fairly tranquil situation across the CWA. LLJ/weak PV anomaly may bring some activity to the northwest CWA late tnt, and some of those showers/storms may make it past the MO valley before dissipating. On Wednesday a frontal boundary will start moving toward the western forecast area by late afternoon. This front will likely be the main focus for convection. However, there are some caveats. A warm EML will spread out across the region a head of the front, with capping being somewhat of a concern. But, the combination of hot temperatures, steepening lapse rates, and frontal convergence will likely be enough to pop the cap. Still not sure about coverage of storms, but with increasing deep layer shear as mid level trof approaches, we could end up with a line of storms which is what some CAM solutions are progging. The remainder of the short range should be fairly tranquil as sfc high builds into the region along with much drier air. As for temperatures, Wednesday should be quite hot with h85 temps hitting +25-+29C across much of the CWA. Suspect areas around the MO valley could see the century mark, especially if they are able to mix out the ll moisture. Further east the high dewpoints will probably hold temperatures back some, but mid 90s look good for now. A heat advisory may be need for the MO valley on Wednesday, but not certain about temps so will hold off for now. .LONG TERM...(Friday through Tuesday) Issued at 254 PM CDT TUE AUG 2 2016 Surface high pressure will be over the area on Friday, with dry conditions and pleasant temperatures expected. Also, with the overall drier air mass associated with the high, dewpoints are forecast to only be in the 50s. This high begins to exit the region late Saturday with conditions remaining mostly dry through the weekend. By early next week, conditions appear to become a bit more unsettled again as return flow moisture and instability move back into the region. Surface low pressure sets up west of the CWA and may eventually move through the region sometime early next week. Still some issues amongst the models in regards to the surface trough movement. SuperBlend pops towards the end of the period seem to be a bit overdone at times, but hard to pinpoint any totally dry periods with confidence, so left things alone at this time. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1220 AM CDT WED AUG 3 2016 VFR conditions are expected through the period, except in the vicinity of stronger thunderstorms. Still some uncertainty regarding evolution of tonight's storms and timing of the cold front induced storms Wednesday evening. Currently storms are moving east, but remain between KPIR and KMBG. Added VCTS to KPIR/KMBG for a few hours tonight. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TMT AVIATION...Connelly
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT TUE AUG 2 2016 SDZ003-004-009-015-030915- CORSON-CAMPBELL-WALWORTH-DEWEY- 414 AM CDT TUE AUG 2 2016 /314 AM MDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE LATER TONIGHT. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT WILL CROSS THE REGION WEDNESDAY NIGHT THROUGH THURSDAY MORNING. THIS FRONT WILL BRING THE POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-030915- TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY- POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY- SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 414 AM CDT TUE AUG 2 2016 /314 AM MDT TUE AUG 2 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A STRONG COLD FRONT WILL CROSS THE REGION WEDNESDAY NIGHT THROUGH THURSDAY MORNING. THIS FRONT WILL BRING THE POTENTIAL FOR SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1006 PM MDT TUE AUG 2 2016 SDZ015-033-030445- DEWEY SD-STANLEY SD- 1006 PM MDT TUE AUG 2 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND SOUTH CENTRAL DEWEY COUNTIES UNTIL 1045 PM MDT... AT 1006 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES WEST OF MISSION RIDGE...OR 18 MILES SOUTHEAST OF EAGLE BUTTE... MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MISSION RIDGE. LAT...LON 4485 10114 4500 10082 4466 10068 4469 10114 TIME...MOT...LOC 0406Z 255DEG 20KT 4476 10106 WISE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1212 AM CDT WED AUG 3 2016
SDZ015-033>035-030600-
SULLY SD-DEWEY SD-HUGHES SD-STANLEY SD-
1212 AM CDT WED AUG 3 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...STANLEY...
NORTHWESTERN HUGHES AND DEWEY COUNTIES UNTIL 100 AM CDT/MIDNIGHT
MDT/...
AT 1211 AM CDT/1111 PM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF ISABEL
TO NEAR BUNKER. MOVEMENT WAS EAST AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...SANSARC...MISSION RIDGE...
OKOBOJO POINT REC AREA...LITTLE BEND REC AREA...
OAHE MISSION REC AREA...COW CREEK REC AREA...PARADE...BROWN CHURCH...
GREEN GRASS...LITTLE MOREAU REC AREA...WHITE HORSE...RIDGEVIEW...
BUSH'S LANDING...SPRING CREEK REC AREA...WEST SHORE REC AREA...
BUNKER...PROMISE AND CHANTIER CREEK RECREATION AREA.
LAT...LON 4535 10148 4543 10056 4419 10040 4417 10116
4499 10114 4500 10150
TIME...MOT...LOC 0511Z 271DEG 35KT 4531 10133 4427 10100
SDThe Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 05:58 UTC.
12 thunderstorm wind, 1 hail. Local standard time, as filed.
Golf ball size hail caused damage to the house siding and vehicles.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Seventy mph winds downed several trees.
A large tree was downed by seventy mph winds.
Sixty mph winds were estimated.
Sixty mph winds were estimated.
Some trees were downed by seventy mph winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656796, 656815, 656816, 656817, 656818, 656804, 656806, 656812, 656813, 656819, 656814, 656820, 656821.